Birth control pills may lead to higher risk of glaucoma

Researchers have found a connection between birth control use and glaucoma.Birth control pills have become ubiquitous in American culture, with millions of women taking them on a daily basis.1 For the most part, they are viewed as a vital part of women’s health, but a recent study has found that long-term use can lead to an increased risk of glaucoma, a leading cause of blindness.

Widespread use

According to the Centers for Disease Control and Prevention, approximately 80 percent of women in the U.S. who have had sex have been on the pill at one time or another in their lives. Considering that high rate of use, and the fact that the connection between the pill and glaucoma is still unknown, doctors who were involved in the study or who have examined the research noted that the study’s results don’t mean women should stop the medication, only that they should be aware of the risks.

Study’s findings

In the first study to report the connection between the pill and glaucoma, researchers from the University of California, San Francisco, Duke University and Third Affiliated Hospital of Nanchang University presented their findings at the American Association of Ophthalmology meeting on Nov. 17. They reviewed data from the CDC’s National Health and Nutrition Examination Survey (NHANES), which included more than 3,000 women age 40 and older who underwent eye exams and completed vision and reproductive health questionnaires.

Ultimately, the researchers found that women who had taken the pill for more than three years had double the risk of developing glaucoma, even when other risk factors were considered.

“We can’t really say [birth control pills] cause glaucoma,” study researcher and author Elaine Wang, of Duke University, told ABC News. “But if you have been taking it for more than three years, and especially if you have other risk factors such as family history and older age, then you might want to talk to your doctor and go see an ophthalmologist to screen for glaucoma.”

One possible factor is that the pill reduces estrogen levels, which has been shown to be a factor in the development of glaucoma in post-menopausal women.2

Doctor’s recommendations

Physicians, pharmacists and pharmacy technicians who treat women should note that the absolute risk of glaucoma is extremely low – only 1 to 2 percent of middle-aged women in the U.S. suffer from it, according to the National Eye Institute. The recent findings just emphasize the need to take part in screening procedures for women who have taken the pill for a long time.

1 Siddique, Shazia Mehmood, M.D., “Birth Control Pills May Double Glaucoma Risk,” ABC News, Nov. 18, 2013. http://abcnews.go.com/blogs/health/2013/11/18/birth-control-pills-may-double-glaucoma-risk/
2 Wadas-Willingham, Val, “Long-term Pill Use May Double Glaucoma Risk,” CNN.com, Nov. 18, 2013. http://newday.blogs.cnn.com/2013/11/18/long-term-pill-use-may-double-glaucoma-risk/

Join the conversation